Texas, 2008

Tornado and Hail in Texas, June 15, 2008

June 15, 2008 · NWS AMA · 9 events in 4 counties and zones

Severe thunderstorms moved across the eastern Texas Panhandle during the late afternoon and early evening hours producing large hail and an isolated tornado. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the eastern Texas Panhandle during the late afternoon and early evening hours producing large hail and an isolated tornado. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 15, 1:33 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 15, 1:33 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
233 PM CDT SUN JUN 15 2008

.DISCUSSION...
IT APPEARS THAT MOTHER NATURE HAS ANOTHER ROUND OF AFTERNOON/EVENING
CONVECTION IN STORE FOR THE PANHANDLES TODAY. THE KAMA 88D LOOP IS
RATHER INTERESTING AT THE MOMENT...DEPICTING MULTIPLE SURFACE
BOUNDARIES ACROSS THE AREA. ONE BASICALLY ALONG THE CAPROCK MOVING TO
THE WEST...A PSEUDO DRYLINE FROM NEAR SPEARMAN...TO KBGD...TO KAMA
AND YET ANOTHER EXTENDING FROM THE EASTERN OK PANHANDLE TO TO NEAR
KDHT. THESE BOUNDARIES ARE ORIENTED IN A GENERAL CYCLONIC FASHION
INDICATING FAIRLY STRONG LOW LEVEL CONVERGENCE ACROSS THE FORECAST
AREA. PER THE RUC ANALYSIS ON THE SPC WEBSITE...SBCAPE VALUES IN
EXCESS OF 2500 J/KG ARE PRESENT ACROSS THE SOUTHEAST PANHANDLE WITH
THE CAP NEARLY GONE /AS INDICATED BY THE CUE FIELD GOING UP ALONG THE
DRYLINE. SHEAR VALUES ACROSS THE CENTRAL PANHANDLES APPEAR MARGINAL
BUT INCREASE TO 45KTS OR GREATER ACROSS THE EASTERN TX PANHANDLE.
THIS SHOULD SUPPORT SUPERCELLULAR CONVECTION ONCE STORMS FIRE. IN
ADDITION...THE 18Z KAMA RAOB SHOWED VERY STEEP LAPSE RATES FROM H7 TO
H5. THIS CONVECTION SHOULD DIE OFF RATHER QUICKLY AFTER SUNSET GIVEN
TH LACK OF LARGE SCALE FORCING...BUT WE COULD SEE SOME REDEVELOPMENT
OVERNIGHT AS THE MOISTURE SURGES BACK INTO THE AREA AND WINDS DEVELOP
THE UPSLOPE COMPONENT.

A COLD FRONT IS FORECAST TO PUSH INTO THE PANHANDLES LATE TONIGHT
AND EARLY MONDAY. THIS WILL RESULT IN WIND SHIFTING TO THE NORTHEAST.
ONE WOULD THINK THIS WOULD LEAD TO COOLER TEMPS...BUT THE NAM
CONTINUES TO FORECAST HIGHS IN THE LOW/MID 90S FOR MOST OF THE TX
PANHANDLE. THE GFS SOLUTION LOOKS MUCH MORE IN LINE WITH THE CURRENT
THINKING SO THE MAV NUMBERS HAVE GENERALLY BEEN FOLLOWED...ALTHOUGH I
DID BUMP THE SOUTHERN TX PANHANDLE NUMBERS UP SLIGHTLY. THE OTHER
ISSUE FOR MONDAY WILL BE PRECIP. I DO THINK THERE WILL BE CONVECTION
AROUND ON MONDAY BUT THE COVERAGE DOES NOT LOOK TO BE ALL THAT HIGH.
I RETAINED LOW POPS ACROSS THE NORTH DURING THE MORNING HOURS AND
BROUGHT THEM SOUTH DURING THE AFTERNOON...BUT NOT QUITE AS FAR SOUTH
AS AMARILLO. POPS WERE CARRIED THROUGH THE NIGHT FOR MOST AREAS AS
WELL. SOME OF THESE STORMS MAY BECOME SEVERE. ON TUESDAY...THE COLD
FRONT IS EXPECTED TO LIFT NORTH WITH SOUTHERLY WINDS RETURNING TO THE
PANHANDLES. WITH ABUNDANT LOW LEVEL MOISTURE...CONVECTION CANNOT BE
RULED OUT ONCE AGAIN. LOW POPS WERE RETAINED FOR THIS PERIOD. A
BETTER CHANCE OF STORMS WILL BE TUESDAY NIGHT AS A SHORTWAVE EMBEDDED
IN THE NORTHWESTERLY FLOW ALOFT IS FORECAST TO MOVE ACROSS THE
PANHANDLES. POPS WERE INCREASED TO 40/50 PERCENT FOR THIS PERIOD.
ONCE AGAIN...A FEW STORMS MAY BECOME SEVERE.

BY WEDNESDAY...IT APPEARS THAT WE WILL ENTER A PERIOD OF GENERALLY
DRY DAYS WITH EVENING CONVECTION POSSIBLE AS THUNDERSTORMS FROM THE
HIGH TERRAIN ADVECT INTO THE PANHANDLES AFTER 00Z. THESE POPS WERE
CARRIED WEDNESDAY AND THURSDAY NIGHTS WITH DAYTIME TEMPS WARMING BACK
INTO THE 90S. BY FRIDAY...THE INFLUENCE OF THE MID/UPPER RIDGE IS
EXPECTED TO INCREASE ENOUGH TO KEEP THE FORECAST DRY. NOT TO SAY THAT
NO CONVECTION WILL OCCUR...BUT COVERAGE WILL BE LIMITED NONETHELESS.
MAX TEMPS BY THIS TIME MAY BE APPROACHING THE 100 DEGREE MARK. MEX
VALUES WERE FOLLOWED OVER THE WEEKEND.

JOHNSON

&&

.FIRE WEATHER...
FIRE WEATHER CONCERNS THROUGH MIDWEEK WILL BE LIMITED TO THIS
AFTERNOON ACROSS THE WESTERN TEXAS PANHANDLE. A DRYLINE HAS MOVED
INTO THE CENTRAL TX PANHANDLE...RESULTING IN RH VALUES OF 15 PERCENT
OR LESS ACROSS THE WEST. HOWEVER...WIND SPEEDS WILL GENERALLY REMAIN
BELOW 15 MPH. THUS...CRITICAL FIRE WEATHER CONDITIONS ARE NOT
EXPECTED. A FIRE DANGER STATEMENT IS IN EFFECT FOR THIS REASON
THROUGH THIS EVENING.

JOHNSON

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                64  87  63  88  65 /  20  20  20  20  40
BEAVER OK                  65  83  61  82  62 /  20  20  40  30  50
BOISE CITY OK              59  81  59  85  60 /  10  20  30  20  40
BORGER TX                  67  87  64  88  66 /  20  20  30  20  50
BOYS RANCH TX              63  87  62  89  66 /  20  20  30  20  40
CANYON TX                  64  90  63  91  65 /  20  20  20  20  40
CLARENDON TX               66  91  65  89  66 /  30  20  30  20  40
DALHART TX                 60  84  61  86  62 /  10  20  30  20  40
GUYMON OK                  63  81  61  87  64 /  20  20  30  30  50
HEREFORD TX                66  91  63  92  64 /  20  20  20  20  30
LIPSCOMB TX                67  82  63  83  63 /  30  20  40  30  50
PAMPA TX                   67  86  63  86  64 /  30  20  30  30  50
SHAMROCK TX                68  89  66  88  66 /  30  20  30  30  50
WELLINGTON TX              70  92  66  91  67 /  30  20  30  30  40

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

24/07
Hazardous weather outlook, Jun 15, 12:00 PM CST, 3 hours 43 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN JUN 15 2008

OKZ001>003-TXZ001>020-161100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS ARE EXPECTED TO FORM NEAR AND EAST OF A SURFACE
TROUGH THAT WILL BE POSITIONED FROM PALO DURO CANYON STATE
PARK TO TURPIN OKLAHOMA THIS AFTERNOON AND EVENING.  THE AIR
MASS EAST OF THE TROUGH WILL BE MOIST AND UNSTABLE LEADING TO A
CHANCE OF THUNDERSTORMS.  SOME OF THESE STORMS COULD BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS MONDAY THROUGH
TUESDAY NIGHT...AND THEN AGAIN ON WEDNESDAY AND THURSDAY NIGHTS
ACROSS MOST SECTIONS OF THE PANHANDLES. ANY STORMS THAT DEVELOP WILL
HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD MONITOR WEATHER
CONDITIONS THROUGH THE UPCOMING WEEK AND BE PREPARED FOR POSSIBLE
ACTIVATION.

SP

In the hours before

Local storm report, Jun 15, 1:15 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
215 PM CDT SUN JUN 15 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     8 WNW CLAUDE            35.15N 101.49W
06/14/2008                   ARMSTRONG          TX   PUBLIC

            8 INCH DIAMETER TREE LIMBS DOWN

&&

EVENT NUMBER 00590

CN
Local storm report, Jun 15, 1:29 PM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
229 PM CDT SUN JUN 15 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             8 S FRITCH              35.52N 101.60W
06/14/2008  E0.88 INCH       CARSON             TX   PUBLIC

0442 PM     HAIL             6 SW GROOM              35.14N 101.18W
06/14/2008  M1.25 INCH       ARMSTRONG          TX   STORM CHASER

            STORM CHASER REPORTED HALF DOLLAR HAIL THAT STARTED AT
            439 PM AND WAS ONGOING AT 442 PM.

0508 PM     HAIL             SKELLYTOWN              35.57N 101.17W
06/14/2008  E0.88 INCH       CARSON             TX   TRAINED SPOTTER

0525 PM     HAIL             PANHANDLE               35.35N 101.38W
06/14/2008  E0.88 INCH       CARSON             TX   TRAINED SPOTTER

0525 PM     HAIL             PANHANDLE               35.35N 101.38W
06/14/2008  E0.88 INCH       CARSON             TX   TRAINED SPOTTER

0529 PM     HAIL             PANHANDLE               35.35N 101.38W
06/14/2008  E1.00 INCH       CARSON             TX   NWS OFFICE

            RELAYED FROM NWS LBB

0531 PM     HAIL             PANHANDLE               35.35N 101.38W
06/14/2008  E0.88 INCH       CARSON             TX   PUBLIC

            ACCOMPANING WIND GUST TO 50 MPH

0545 PM     TSTM WND DMG     8 WNW CLAUDE            35.15N 101.49W
06/14/2008                   ARMSTRONG          TX   PUBLIC

            8 INCH DIAMETER TREE LIMBS DOWN

0547 PM     HAIL             8 WNW MIAMI             35.74N 100.77W
06/14/2008  E1.00 INCH       ROBERTS            TX   PUBLIC

0645 PM     HAIL             7 NW CANADIAN           35.98N 100.47W
06/14/2008  E0.88 INCH       HEMPHILL           TX   PUBLIC

0710 PM     HAIL             1 SE HIGGINS            36.11N 100.01W
06/14/2008  E2.75 INCH       LIPSCOMB           TX   LAW ENFORCEMENT

0721 PM     HAIL             HIGGINS                 36.12N 100.03W
06/14/2008  E1.00 INCH       LIPSCOMB           TX   TRAINED SPOTTER

&&

EVENT NUMBER 00579 00580 00581 00582 00583 00584 00585 00590 00586
00587 00588 00589

CN
Special weather statement, Jun 15, 2:54 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
354 PM CDT SUN JUN 15 2008

TXZ013-014-018-019-152200-
ARMSTRONG TX-CARSON TX-DONLEY TX-GRAY TX-
354 PM CDT SUN JUN 15 2008

...STRONG THUNDERSTORM IN NORTHEASTERN ARMSTRONG...SOUTHEASTERN
CARSON...NORTHWESTERN DONLEY AND SOUTHWESTERN GRAY COUNTIES...

AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF GOODNIGHT MOVING EAST AT 10 MPH.

PEOPLE IN NORTHEASTERN ARMSTRONG...SOUTHEASTERN CARSON...NORTHWESTERN
DONLEY AND SOUTHWESTERN GRAY COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SP

The radar

The Amarillo radar (KAMA), 75 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 tornado. Local standard time, as filed.

Hail, Donley

When
June 15, 3:43 PM CST
Where
Donley County, 1.69 mi E of Jericho
Measured
0.75 in hail
Reported by
Public
Coordinates
35.170, -100.890

Hail, Donley

When
June 15, 5:50 PM CST
Where
Donley County, 4.87 mi N of Hedley
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.940, -100.660

Hail, Donley

When
June 15, 5:53 PM CST
Where
Donley County, 1.7 mi E of Hedley
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.870, -100.640

Hail, Collingsworth

When
June 15, 6:10 PM CST
Where
Collingsworth County, 8.6 mi SSW of Quail
Measured
0.75 in hail
Reported by
Public
Coordinates
34.760, -100.490

Tornado, Ochiltree

When
June 15, 6:10 PM CST to 6:15 PM CST
Where
Ochiltree County, 4.77 mi NE of Twichell to 5.14 mi ENE of Twichell
Rating
EF0
Path length
1.28 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
36.470, -100.650

The tornado developed six miles west northwest of Booker and traveled southeast where it dissipated near Texas State Highway 15...six miles west of Booker. The tornado remained over open country and no damage or injuries were reported. The tornado path length and path width were estimated.

Hail, Ochiltree

When
June 15, 6:20 PM CST
Where
Ochiltree County, 6.98 mi ENE of Twichell
Measured
0.75 in hail
Reported by
Public
Coordinates
36.460, -100.600

Hail, Ochiltree

When
June 15, 6:34 PM CST
Where
Ochiltree County, 3.84 mi NNE of Twichell
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
36.480, -100.690

Hail, Ochiltree

When
June 15, 6:54 PM CST
Where
Ochiltree County, 5.24 mi ESE of Twichell
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
36.390, -100.640

Hail, Lipscomb

When
June 15, 7:10 PM CST
Where
Lipscomb County, 9.69 mi S of Booker
Measured
1 in hail
Reported by
Public
Coordinates
36.310, -100.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110073, 110074, 110075, 110076, 110077, 110078, 110079, 110080, 110081.